Iowa, 2002

Tornado in Iowa, August 26, 2002

August 26, 2002 · NWS DMX · 1 event in 1 county or zone

Thunderstorms formed during the mid afternoon hours along a weak convergence zone. The thunderstorms were not severe in general, however a brief land spout formed as one of the storms moved through Hancock County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$500
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Thunderstorms formed during the mid afternoon hours along a weak convergence zone. The thunderstorms were not severe in general, however a brief land spout formed as one of the storms moved through Hancock County. No damage was reported as it touched down briefly in a field.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 26, 1:25 AM CST, 12 hours 43 minutes earlier.

Area forecast discussion, Aug 26, 1:25 AM CST, 12 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
225 AM CDT MON AUG 26 2002

MAIN FORECAST CONCERNS THIS PACKAGE INCLUDE NEAR TERM DENSE FOG
POTENTIAL...PRECIP CHCS IN NORTH TODAY AND TEMPERATURES.

LESS CI ACROSS FA TONIGHT THAN LAST NIGHT...WHEN WIDESPREAD DENSE
FOG DID NOT DEVELOP. SO FAR MASON CITY...WATERLOO...AND FORT DODGE
HAVE DROPPED DOWN BELOW ONE MILE AT TIMES. AREAS FROM MASON CITY TO
AROUND WATERLOO...AND SOUTH TO AROUND OTTUMWA RECEIVED SOME DECENT
RAIN SUNDAY AFTERNOON...AND ARE MOST FAVORED FOR DENSE FOG OVER THE
NEXT FEW HOURS. WL MONITOR TRENDS TOWARDS FOR POSSIBILITY OF
LAST-MINUTE ADVISORY BEFORE ISSUANCE.

SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING VERY MUCH IN
QUESTION. AVN AND EXTENDED RUC SUGGEST SCATTERED PRECIP...WHILE
ETA/NGM REMAIN DRY. THERE WILL BE SOME FAVORABLE CAPE AND WEAK
SHORTWAVE MOVING THROUGH...SO HESITANT TO PULL LOW POPS IN NORTH
COMPLETELY. WL SCALE BACK WORDING TO ISOLATED. EASTERLY FLOW
FAVORABLE FOR FOG LATE TONIGHT...ALTHOUGH WIND SPEED PROGGED TO BE
UP SLIGHTLY. WL MENTION PATCHY FOG LATE TONIGHT/EARLY TUESDAY.
TUESDAY AND MUCH OF WEDNESDAY LOOK DRY. RAIN CHC WEDNESDAY NIGHT
ALSO QUESTIONABLE PER AVN/EXTENDED ETA....BUT WITH LOW
CONFIDENCE...WL LEAVE MENTION IN FOR CENTRAL AND NORTHERN FA.

FOR TEMPERATURES...COOLER MAV GUIDANCE TURNED OUT TO BE A BIT TOO
COOL FOR SUNDAY AFTERNOON. ILL GO WITH A BLEND FOR MAXES...AND STAY
TOWARDS THE WARM END FOR MINS.

IN THE EXTENDED (THU-SUN) RAIN CHC STILL LOOKS TO BE NORTH AND WEST
OF FA ON THURS AND FRI...WITH THE NEXT CHC OF PRECIP LATE SAT INTO
SUNDAY WITH FROPA. TEMPS WL REMAIN JUST ABOVE NORMAL.  NO CHANGES
PLANNED TO EXTENDED GRIDS.

.DSM...NONE.

KINNEY

In the hours before

Special weather statement, Aug 26, 2:07 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
307 PM CDT MON AUG 26 2002

A FUNNEL CLOUD HAS BEEN REPORTED DURING THE PAST HOUR IN SOUTHERN
WINNEBAGO COUNTY. NONE HAVE TOUCHED DOWN AND NO DAMAGE HAS BEEN
REPORTED.

ATMOSPHERIC CONDITIONS EXIST ACROSS CENTRAL IOWA TODAY THAT FAVOR
THE FORMATION OF FUNNEL CLOUDS. THESE CONDITIONS USUALLY FAVOR A
TYPE OF FUNNEL WHICH ARE QUITE SMALL AND ARE NOT AS VIOLENT AS THOSE
ASSOCIATED WITH SEVERE THUNDERSTORMS. THESE FUNNELS MAY EXTEND FROM
CLOUDS NOT ASSOCIATED WITH A SHOWER OR THUNDERSTORM. THIS TYPE OF
FUNNEL RARELY TOUCHES THE GROUND. THEY NORMALLY PROTRUDE A FEW
HUNDRED FEET DOWNWARD FROM THE PARENT CLOUD..ROTATE OR SPIN LIKE A
TOP..AND LAST FOR A FEW MINUTES BEFORE DISSIPATING.
INFREQUENTLY..THESE FUNNELS HAVE BEEN OBSERVED FOR AS LONG AS AN
HOUR.

PEOPLE IN THE AREA SHOULD NOT BECOME UNDULY ALARMED BUT SHOULD
REMAIN ON THE ALERT AND MOVE TO A PLACE OF SAFETY IF A FUNNEL
APPROACHES THE GROUND..OR A LOCAL WARNING IS ISSUED.

COGIL

The radar

The Des Moines radar (KDMX), 165 km away, was scanning. The volume nearest the first event began at 20:06 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Hancock

When
August 26, 2:08 PM CST
Where
Hancock County, 7 mi E of Crystal Lake
Rating
F0
Path length
0.1 mi
Path width
20 yd
Crop damage
$500
Reported by
LAW ENFORCEMENT
Coordinates
43.217, -93.667

Brief land spout touchdown.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2002Every state in 2002This day in weather historyThe tornado archive for Iowa, 2002Warnings in Iowa, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5311461.